Kansas, 2019Hail and Damaging Winds in Kansas, June 21, 2019
June 21, 2019 · NWS GLD · 13 events in 3 counties and zones
A significant storm moved across Cheyenne County Colorado and Wallace County Kansas on the evening of June 21, 2019. This storm produced powerful wind gusts and hail ranging from quarter size to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant storm moved across Cheyenne County Colorado and Wallace County Kansas on the evening of June 21, 2019. This storm produced powerful wind gusts and hail ranging from quarter size to tennis ball size. Sporadic wind damage occurred with this storm along with damage associated with wind-driven hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 4:46 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 21, 4:46 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
546 PM MDT Fri Jun 21 2019
.SHORT TERM...(This evening through Saturday)
Issued at 1233 PM MDT Fri Jun 21 2019
Overview: SW flow aloft will prevail over the Tri-State area
through Saturday -- on the eastern periphery of a broad upper low
situated over northern portions of the Rockies and Intermountain
West.
Today-Tonight: A weak surface low was situated downstream of the
area invof Dodge City at 19Z, and a weak surface high was
situated upstream invof southeast Wyoming. Convection developing
within a SW-NE corridor of enhanced mid-level frontogenesis in
north-central CO, southeast WY, and western NE will strengthen and
reinforce the aforementioned surface high via evap cooling/
wetbulbing -- strengthening low-level northerly flow over the
Tri-State area, advecting a drier airmass into the region, and
shifting the weak sfc low (currently invof Dodge City) toward the
southeast. Little in the way of forcing will be present over the
Tri-State late this aft/eve -- on the W-NW periphery of the
surface low in south-central KS.
Expect mlcape values ranging from 0-100 J/kg in the far W/NW to
~1500 J/kg in the SE this afternoon, and DCAPE values ranging from
500-1000 J/kg in northeast CO (where mid-level lapse rates are
weak) to 1000-1300 J/kg in western KS (where mid-level lapse rates
are steeper). 20Z SPC Mesoanalysis data still indicated 50-100
J/kg of CIN and visible satellite imagery still indicates stable
wave clouds over the Tri-State area. Lingering convective
inhibition and weak forcing suggest that in-situ convection is
unlikely today -- though convection may propagate downstream from
the CO Foothills into the Tri-State area late this aft/eve.
Although the thermodynamic environment in place may be sufficient
to support/maintain convection, it does not appear all that
conducive for severe weather. With the above in mind, expect the
relative best potential for convection in northeast CO between
00-04Z.
Saturday: Northerly low-level flow is currently anticipated to
persist through the day, preventing meaningful return flow or
significant airmass recovery. Scattered convection developing
along the CO Front Range/Palmer Divide late Sat afternoon may
approach the Yuma/Kit Carson/Cheyenne county borders ~00Z --
otherwise, precipitation is not anticipated.
.LONG TERM...(Saturday night through Friday)
Issued at 143 PM MDT Fri Jun 21 2019
An upper closed low is over south central Canada at the start of the
period, with a trough extending south across the Rockies. This
places the region under southwest flow aloft. The trough swings
through the High Plains Saturday night into Sunday, generating
chances for showers and thunderstorms. There will be a potential for
widespread precipitation as a shortwave pushes through; however,
confidence in severe weather is low at this time. Abundant shear of
50 knots is forecast, but the better instability/CAPE appears to be
southeast of the region by the evening hours. That being said,
cannot rule out a few strong to severe storms capable of large hail
and damaging winds lingering into the evening in eastern Colorado
and northwest Kansas. Chances for showers and general thunderstorms
continue into Sunday before the trough exits the area Sunday night
and dry weather returns to the forecast.
Drier conditions are anticipated to start the the work week. West to
northwest flow develops on Monday as surface high pressure noses
into the region. Upper ridging amplifies over the Rockies Tuesday,
then progresses onto the Plains midweek where it stays for the
remainder of the long term. Some moisture still filters into the
area under the ridge as a closed low pushes onto the Pacific
Northwest and upper flow becomes southwesterly. Weak disturbances
result in some diurnally driven, slight chances for storms each
evening Tuesday through Friday.
Temperatures steadily climb through the period, with highs in the
mid 60s to mid 70s on Sunday reaching the upper 80s to low 90s
Wednesday onward. Low temperatures range from the mid 40s to upper
60s throughout the long term, gradually warming in that range
through Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM MDT Fri Jun 21 2019
VFR conditions are expected at GLD and MCK through the 00Z TAF
period. Isolated thunderstorms will move across the area between
02-07Z, but the probability of any one of those storms moving
across either TAF site is low. Weak upslope winds of a north
northeasterly direction after 06Z will help increase moisture
between the surface and 5k AGL, so have an area of broken ceilings
around 3500ft AGL at both locations Saturday morning that should
diminish by late afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jun 21, 4:35 PM MST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
535 PM MDT Fri Jun 21 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
535 PM MDT Fri Jun 21 2019 /635 PM CDT Fri Jun 21 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
A severe thunderstorm watch is currently in effect for areas along
and south of Interstate 70 from Flagler, Colorado to Colby, Kansas.
Isolated supercell thunderstorms capable of producing hail up to two
inches in diameter and damaging wind gusts up to 75 mph this evening.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Isolated severe thunderstorms will be possible late Saturday
afternoon and evening in eastern Colorado and extreme western
Kansas, primarily along and west of Highway 25 between 6 PM and
11 PM MDT.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Jun 21, 6:48 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 W CHEYENNE WELLS 38.82N 102.37W
06/21/2019 E0.70 INCH CHEYENNE CO PUBLIC
&&Local storm report, Jun 21, 6:52 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL CHEYENNE WELLS 38.82N 102.35W
06/21/2019 E0.88 INCH CHEYENNE CO TRAINED SPOTTER
&&Local storm report, Jun 21, 6:54 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 8 S CHEYENNE WELLS 38.70N 102.35W
06/21/2019 E95 MPH CHEYENNE CO STORM CHASER
&&Local storm report, Jun 21, 6:57 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
06/21/2019 E62 MPH CHEYENNE CO TRAINED SPOTTER
&&Local storm report, Jun 21, 6:58 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL CHEYENNE WELLS 38.82N 102.35W
06/21/2019 E0.88 INCH CHEYENNE CO TRAINED SPOTTER
&&Local storm report, Jun 21, 7:06 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 5 SW ARAPAHOE 38.80N 102.24W
06/21/2019 E1.00 INCH CHEYENNE CO PUBLIC
&&Thunderstorm Wind, Wallace
- When
- June 21, 7:09 PM MST to 7:14 PM MST
- Where
- Wallace County, 3.11 mi SSW of Weskan
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.828, -101.992
Significant swath of wind damage continued into Wallace County from Cheyenne County Colorado. Around and south of Weskan, damage consisted of numerous irrigation pivots overturned, several snapped trees, and numerous snapped power poles.
Thunderstorm Wind, Wallace
- When
- June 21, 7:20 PM MST
- Where
- Wallace County, 0.31 mi ESE of Weskan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.868, -101.965
Large branches broken and one large tree uprooted.
Thunderstorm Wind, Wallace
- When
- June 21, 7:23 PM MST to 7:25 PM MST
- Where
- Wallace County, 6.66 mi S of Sunland
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.784, -101.865
Storm survey found additional significant wind damage in Wallace County. At this particular farmstead, numerous tree branches were broken, damage to several large metal grain bins, complete collapse of a farm building, and loss of metal roofing material of another building.
Thunderstorm Wind, Wallace
- When
- June 21, 7:31 PM MST
- Where
- Wallace County, 6.47 mi S of Sharon Spgs Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.757, -101.743
Trees down and car windows broken.
Thunderstorm Wind, Wallace
- When
- June 21, 7:34 PM MST
- Where
- Wallace County, 3.02 mi WNW of Sharon Spgs
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.900, -101.780
Thunderstorm Wind, Wallace
- When
- June 21, 7:34 PM MST to 7:37 PM MST
- Where
- Wallace County, 1.84 mi WNW of Sharon Spgs
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.893, -101.760
Significant wind damage from a supercell continued in the Sharon Springs vicinity as well. A metal building structure was destroyed. Several tree limbs and power poles were snapped in this location.
Hail, Wallace
- When
- June 21, 7:35 PM MST
- Where
- Wallace County, 1.75 mi NW of Sharon Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.900, -101.750
Hail, Wallace
- When
- June 21, 7:35 PM MST
- Where
- Wallace County, 1.75 mi NW of Sharon Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.900, -101.750
Thunderstorm Wind, Wallace
- When
- June 21, 7:35 PM MST
- Where
- Wallace County, 1.28 mi WNW of Sharon Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 38.890, -101.750
Thunderstorm Wind, Wallace
- When
- June 21, 7:35 PM MST
- Where
- Wallace County, 1.75 mi NW of Sharon Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.900, -101.750
Hail, Wallace
- When
- June 21, 7:37 PM MST
- Where
- Wallace County, 1.77 mi NNE of Sharon Spgs
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.902, -101.713
Hail, Logan
- When
- June 21, 9:20 PM CST
- Where
- Logan County, 5.1 mi SSW of Page City
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -101.180
Hail, Gove
- When
- June 21, 9:49 PM CST
- Where
- Gove County, 6.05 mi S of Campus
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.033, -100.740
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, June 21, 20192 deaths · 2 events
- Tornadoes and Hail in Kentucky, June 21, 20191 death · $585,000 · EF1 · 31 events
- Flash Flooding and Hail in Missouri, June 21 to 24, 20191 death · $1.4 million · 1 in hail · 33 events
- Hail and Damaging Winds in Missouri, June 21, 20191 death · 2 injured · $309,000 · 65 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 21, 20191 death · 2 injured · $202,000 · 65 kt wind · 12 events
- Tornadoes and Hail in Tennessee, June 21, 20192 injured · $918,000 · EF1 · 84 events
- Dust Devil in New Mexico, June 21, 201920 injured · $10,000 · 1 event
- Tornadoes and Flash Flood in Kentucky, June 21, 2019$1.4 million · EF1 · 31 events
- Hail and Damaging Winds in Georgia, June 21 to 22, 2019$635,000 · 1.5 in hail · 54 events
- Damaging Winds in Tennessee, June 21, 2019$215,000 · 65 kt wind · 13 events
- Damaging Winds in Kentucky, June 21, 2019$114,000 · 55 kt wind · 7 events
- Damaging Winds in Alabama, June 21, 20191 injured · $9,000 · 52 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840669, 840667, 866955, 840668, 840671, 866957, 840660, 840661, 840666, 840670, 840662, 840663, 840664.